Hypokalemia associated with terbutaline administration in obstetrical patients

M. A. Moravec, B. J. Hurlbert

Research output: Contribution to journalArticlepeer-review

25 Scopus citations

Abstract

Chance observation of hypokalemia in a patient given intravenous terbutaline for management of premature labor led us to review retospectively the medical records of all patients in whom terbutaline was similarly used as a tocolytic agent. All 18 patients in whom serum electrolyte levels were determined during terbutaline infusion had serum potassium levels less than 3.5 mEq/L. Although the duration of hypokalemia following the cessation of terbutaline infusion could not be retrospectively determined, collateral evidence suggests that serum potassium levels may return to normal range within approximately 30 minutes following discontinuation of the infusion of terbutaline. Serum levels of potassium during infusion of terbutaline could not be correlated in our 18 patients with either duration of infusion or amount of terbutaline infused, or with the amount of intravenous potassium that may have been simultaneously administered. Anesthesiologists should be aware that hypokalemia is associated with intravenous infusion of terbutaline as a tocolytic agent in the management of premature labor.

Original languageEnglish (US)
Pages (from-to)917-920
Number of pages4
JournalAnesthesia and analgesia
Volume59
Issue number12
DOIs
StatePublished - 1980

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Hypokalemia associated with terbutaline administration in obstetrical patients'. Together they form a unique fingerprint.

Cite this